When I graduated from pharmacy school in 1989, I was eager to ease the world’s suffering. At that time, my profession was rated the No. 1 “trusted” profession in the country. How could anything I dispense be bad?
Maybe I’m the sensitive sort, but I got really upset when my patients called the pharmacy to describe their new, uncomfortable side effect. For example, I would fill a prescription for a muscle relaxer like “cyclobenzaprine” and then get a frantic call from someone who became very dizzy or zoned out. Once, I filled a prescription for sumatriptan and then four hours later, took a call from the patient who said she was feeling mild chest pain and was very weak. The most memorable one was when I dispensed an analgesic and heard from the wife that he had gone to sleep and not waken up in six hours! I could tell you more stories but you get the point. Pharmacists, as a whole, care very much about our patients. It makes us sad to hear that the medication we dispense causes a detrimental side effect for you. Fortunately, side effects don’t occur all the time, or with every single person. There are a handful of lucky ones, and I think we all agree that some medicines are essential, and worth the mild side effects.
Since I graduated all those years ago, I’ve done something right. I’ve asked the question, “Why?” In doing so, I’ve learned that when you block a pathway, or derail an enzyme from doing its job, you launch the first domino. That creates a cascade of events leading up to a side effect (which could be diagnosed as a new disease you know!)
It’s not rocket science, it’s basic biochemistry. Block the HMGCoA enzyme (statin cholesterol drugs) and you block production of natural CoQ10 (which your muscles love)! That answers the “why” question that people have when they take statins and wonder why they have Charley horses or feel weak. When you block the calcium-dependent membrane function in your gut with the drug metformin (used for diabetes), you lower vitamin B12 levels. A deficiency of B12 is well-documented to cause painful neuropathies. This answers the “why” question in case you have more numbness or pins and needles in your hands and feet. Probiotics, calcium and B12 could help if you take metformin.
As a pharmacist (code for ‘drug information specialist’) I know I did something right! I delved deeper and learned how medications steal the life out of you! I now teach people how to restore health and balance by putting back key nutrients that mitigate drug-induced nutrient depletions (which spark the side effects). I wrote an entire book on this topic, called Drug Muggers. By the way, it’s not just drugs. Coffee mugs minerals that you need to make thyroid hormone. Wine mugs thiamine which can cause calf muscle tenderness and memory loss. Snag a copy of Drug Muggers, or ask your local pharmacist what vitamins you need to avoid side effects.
This information is not intended to diagnose, treat, cure or prevent any disease. For more information about Suzy Cohen, visit her website at www.suzycohen.com.